Author(s): Dietz A, Hbner C, Andrassy K, Dietz A, Hbner C, Andrassy K
Abstract Share this page
Abstract BACKGROUND: Macrolides are known to have relatively few side effects and are prescribed in cases of allergic reaction to penicillin. The new macrolides, for example Azithromycin and Roxithromycin, are increasingly preferred over erythromycin at the ear, nose, and throat out-patient department due to improved oral reabsorption (acid resistance), better penetration into tissue, prolonged half-life, extended antibacterial activity, modest side effects, and better pharmacokinetics. There are only few case reports concerning side effects of macrolides. We report on the appearance of a Churg Strauss-Syndrome (CSS) in a patient following intake of the macrolide antibiotic azithromycin and roxithromycin. PATIENT: A 50-year-old patient with asthma for three years presented with arthritis and mononeuritis multiplex. Laboratory and radiological investigations revealed eosinophilia (64\%), eosinophilic infiltrations of bone marrow, raised IgE-level, and transient pulmonary infiltrates. THERAPY AND DEVELOPMENT: Intravenous steroid therapy was started and resulted in normalization of eosinophilia, IgE-level, and asthmatic symptoms. The neurologic deficits showed only a weak tendency for improvement. CONCLUSION: The diagnosis of CSS was established on the basis of clinical criterias and laboratory investigations. The diagnosis was supported by the fact that a similar course of the disease was observed one year ago following administration of azithromycin, another macrolide.
This article was published in Laryngorhinootologie
and referenced in Immunome Research